Q:

6/24/2013
We were recently consulted on a patient who had a severe prolonged episode of anaphylaxis to Dilaudid 0.5mg IM. Our question is: should we advise this patient to stay away from all opioids in the future or limit the avoidance to only dilaudid? Thank you in advance for your input.

A:

Thank you for your inquiry.

Unfortunately there is no trustworthy answer to your question. As you know, anaphylactic reactions to opiates can occur through at least two separate mechanisms. As you can see from the abstracts copied below, IgE-mediated mechanisms have been recorded, and opiates can directly degranulate mast cells.

There is, however, no way of which I am aware for you to discern whether or not the reaction your patient experienced was via an IgE-mediated reaction or due to direct mediator release from mast cells not requiring IgE specific to hydromorphone hydrochloride. The reason for this is that you cannot skin test to opiates because of their ability to degranulate cutaneous mast cells (see Casale, et al., copied below).

If your patient had a non-IgE-mediated event (anaphylactoid in nature), they would be more than likely to respond to any opiate in a similar fashion except perhaps for fentanyl. In such instances, they would clearly be at risk for the administration of any related drug. If the reaction was IgE-mediated, there may or may not be cross-reactivity. Cross-reactivity has been demonstrated between opiates, but not studied extensively. And without an available test for specific serum IgE to hydromorphone hydrochloride, you would not be able to discern whether IgE was involved, and therefore not be able to even consider the possibility of cross-reactivity.

Faced with these observations, as you can see, there is no way to make a trustworthy specific recommendation to your patient regarding whether or not all opiates should be avoided. However, discretion being the better part of valor in this instance, I personally would suggest avoidance (again, with the possible exception of fentanyl).

I might add parenthetically that most non-IgE-mediated reactions to opiates are nonsevere, and the presence of a severe reaction makes one consider an increased mast cell burden and the possibility that your patient has systemic mastocytosis. I would therefore, six weeks to two months after the reaction, do a baseline serum tryptase.

In the meantime, I would suggest avoidance of all opiates with the possible exception of fentanyl, and if fentanyl were to be administered, I would use a very small test dose before proceeding with larger amounts.

Thank you again for your inquiry and we hope this response is helpful to you.

The Journal of Allergy and Clinical Immunology
Volume 131, Issue 2, Supplement , Page AB216, February 2013
IgE Specific to Oxycodone Identified by ELISA Inhibition in a Young Woman with Symptoms of Anaphylaxis Following Oral Ingestion: First Case Report of Oxycodone-Mediated Anaphylaxis
Daniel A. Steigelman et al

Anesthesiology: October 1989
CLINICAL INVESTIGATIONS: PDF Only
Anaphylaxis following Administration of Papaveretum. Case Report: Implication of IgE Antibodies that React with Morphine and Codeine, and Identification of an Allergenic Determinant
Harle, David G etal
Abstract
IgE antibodies that reacted with morphine and codeine were detected in the serum of a subject who experienced a life-threatening anaphylactic reaction following the administration of Omnopon-Scopolamine(R) (papaveretum-hyoscine). Hapten inhibition studies with morphine and a number of structurally-related analogues revealed that morphine and codeine were the most potent inhibitors of IgE binding to a morphine-solid phase. Nalorphine, meperidine, and methadone were also good inhibitors of IgE binding, but naltrexone, buprenorphine, and fentanyl proved to be poor inhibitors. From a detailed examination of structure-activity relationships, the authors conclude that the important structural features of the morphine allergenic (that is, IgE binding) determinant comprises the cyclohexenyl ring with a hydroxyl group at C-6 and, most important of all, a methyl substituent attached to the N atom. The authors' findings suggest that morphine analogues administered to such a patient may provoke clinical anaphylaxis. Hyoscine reacted weakly with IgE antibodies in the subject's serum, but this was thought to be due to weak cross-reaction between this compound and morphine.

Induction of human cutaneous mast cell degranulation by opiates and endogenous opioid peptides: Evidence for opiate and nonopiate receptor participation
Thomas B. Casale, M.D., Scott Bowman, M.D., Michael Kaliner, M.D
Abstract
In order to examine the capacity of pharmacologically useful opiates to stimulate human most cell secretion, subjects were skin tested with morphine, codeine, or meperidine hydrochloride. All three agents acted equipotently in eliciting positive immediate skin reactions from all subjects tested. Each agent demonstrated 10 mm of net whealing at 5 to 10 ìg base (16.7 to 40.4 nmol) injected intradermally. The ability to elicit immediate skin test reactions with endogenous opioid peptides was examined with the use of dynorphin, [D-Ala, 2-D-Leu5] enkephalin, beta-endorphin, and morphiceptin. All four compounds induced wheal-and-flare reactions with the order of potency: dynorphin, >beta-endorphin, and >[D-Ala, 2-D-Leu5] enkephalin ≅ morphiceptin at dose ranges of 0.3 to 8.45 nmol. The inhibition of reactivity by hydroxyzine and the demonstration of mast cell degranulation by electron microscopy suggest that the immediate skin responses to opioid stimulation occur as a consequence of mast cell degranulation. Experiments with the opioid receptor antagonist, naloxone, suggest that both opioid and nonopioid receptors may be involved. These results imply that endogenous opioid peptides possibly may play a role in mast cell function and/or degranulation.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology